Drought, Big and Little Wood River Region
- When
- December 31, 11:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- GOVT OFFICIAL
Drought conditions remained severe to extreme throughout 2002 across southeastern Idaho. 32 inches of precipitation for the year which made it the 5th driest year since 1900.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Drought conditions remained severe to extreme throughout 2002 across southeastern Idaho. Pocatello received only 7.32 inches of precipitation for the year which made it the 5th driest year since 1900. This followed the second driest year ever in 2001 at 7.10 inches. The three year period from 2000 through 2002 is the driest three year period ever recorded in Pocatello....and 2002 was the 4th straight year with below normal precipitation for the city. Early winter snowfall was not extreme either and through the end of December mountain snowpacks were generally running about 60 to 80 percent of normal...not easing drought concerns in the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 31, 9:00 PM MST, 2 hours earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 900 PM MST TUE DEC 31 2002 LOW PRESSURE TROUGH THAT WAS OVER SOUTHEAST IDAHO MOVING EAST OF STATE. LAST OF THE SNOW THIS EVENING OVER THE CARIBOU AND SOUTH CENTRAL HIGHLANDS SLOWLY COMING TO AN END. CURRENT WINTER STORM WARNINGS FOR FOR ZONES 19 AND 23 WILL END AT 10 PM. POTENTIAL FOR A SNAKE RIVER CONVERGENCE EVENT IN THE UPPER SNAKE PLAIN LOOKS PRETTY SMALL. SOME NORTHEAST WINDS BEGAN TO SPILL OUT OF THE BIRCH CREEK AND LITTLE LOST VALLEYS BUT BARELY MADE 7 MPH IN STRENGTH. SHORT WAVE EMBEDDED IN NORTHWEST FLOW ALOFT THAT WAS TO HELP THIS EVENT ALONG IS NOW IS PASSING OVER SPENCER AND ARCO. ONLY SOME LIMITED RETURNS ON RADAR AT THE 1.5 DEGREE TILT AND ONLY LIGHT SNOW REPORTED AT REXBURG AND MOST OF THIS IS UPSLOPE...NONE AT IDAHO FALLS YET. THEREFORE ALL WARNINGS AND ADVISORIES WILL BE DROPPED AT 1000 PM. HIGH PRESSURE RIDGE OVER THE AREA WILL PROVIDE A BREAK FROM SNOW NEWS YEAR DAY. 00Z MODELS STILL BRING NEXT SYSTEM IN LATE THURSDAY NIGHT AND FRIDAY. SURVICK .KSFX...OPERATIONAL...VCP 21. .PIH...WINTER STORM WARNING CONTINUES FOR ZONES 19 AND 23 THROUGH THIS EVENING. SNOW ADVISORY CONTINUES FOR ZONE 20 THROUGH THIS EVENING. PLEASE REFER TO THE LATEST WEATHER BULLETIN FOR DETAILS.
IDZ017>023-031-032-312300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 600 AM MST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE CENTRAL MOUNTAINS UNTIL NOON AND THE EASTERN MOUNTAINS THROUGH THIS EVENING. STORM TOTAL ACCUMULATION IS EXPECTED TO RANGE FROM 8 TO 14 INCHES AT ELEVATION. NEAR WIND ADVISORY CONDITIONS MAY DEVELOP THROUGH THE SNAKE PLAINS THIS AFTERNOON WITH A SNAKE PLAINS CONVERGENCE EVENT POSSIBLE LATE THIS AFTERNOON/EVENING WITH SUB ADVISORY SNOW ACCUMULATIONS ANTICIPATED. .DAYS TWO THROUGH SEVEN... THE NEXT SIGNIFICANT PACIFIC STORM SYSTEM EXPECTED TO IMPACT MAINLY THE CENTRAL MOUNTAINS AS EARLY AS FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ017>023-031-032-010530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
810 PM MST TUE DEC 31 2002
...WINTER STORM ROUNDUP...
TOTAL SNOW AMOUNTS THROUGH 730 PM THIS EVENING...
CITY SNOWFALL
BANCROFT 3 INCHES OF SNOW
MALAD CITY 5 1/2 INCHES OF SNOW
HOLBROOK 7 INCHES OF SNOW
DUBOIS 3 INCHES OF SNOW
SODA SPRINGS 2 1/2 INCHES OF SNOW
REXBURG 3 INCHES OF SNOW
LYMAN 2 INCHES OF SNOW
AMMON 1 INCH OF SNOW
IONA 3 INCHES OF SNOW
POCATELLO 10NE 6 1/2 INCHES OF SNOW
END OF REPORT...RS/KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS, ID
835 PM MST TUE DEC 31 2002
TIME(MST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM HOLBROOK ID SNOW
12/31/02 ONEIDA HEAVY SNOW 6-8 INCHES OF
NEW SNOW
0810 PM 10 NE POCATELLO ID SNOW
12/31/02 BANNOCK HEAVY SNOW 6-7 INCHES OF
NEW SNOW
KS/BS9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326546, 5326547, 5326548, 5326549, 5326550, 5326551, 5326552, 5326553, 5326554.